Why are blood-thinners and NSAIDs swear words ...

Options
GettinOlde
GettinOlde Member Posts: 11
edited 15. Jul 2019, 16:16 in Living with arthritis
... when used in the same sentence?

Warfarin/rivaroxaban & surgam/ibuprofen - there, I hope a haven't offended anyone. :shock:

Some history:
I was celebrating my 16th b/d in hospital when I started feeling pain in my right calf after having torn cartilage removed from my left knee. I was prescribed with a course of warfarin after being diagnosed with a DVT.

After several episodes, over the years, of spontaneously swelling ankles and pitting oedema, dry cough with pain in the back just below the right shoulder blade, at age 38 I woke up one morning, after going to bed with a dry cough/pack pain, coughing up blood. Longer story short, I was put on warfarin for life, but now on rivaroxaban.

Early 2016, I woke up one morning with a really painful wrist and hand that became so bad I had to support my arm in a makeshift sling. After trying to dope myself up with co-codamol it subsided after about 5 days (the co-codamol barely had any effect apart from making me constipated).

A year later the same happened to my right wrist and hand, only a lot more painful, accompanied by two badly swollen ankles and feet. I managed to get an emergency appointment at my surgery, where I was diagnosed with possible gout and prescribed with a trial of Colchicine, to no effect, and was eventually referred to the local RNHRD (Bath min).

The first appointment with my rheumy (eventually diagnosing RA), I was asked if I used NSAIDs for pain management to which I answered my GP will only prescribe co-codamol because of the blood-thinners. He just laughed and winked at me.

Now that I am on folic acid, methotrexate and hydroxychloroquine, I use 50/50 co-codamol and ibuprofen with good effect to manage flares - I just don't tell my GP. :wink:

I DO NOT RECOMMEND ANYONE ELSE TRY THIS ON BLOOD-THINNERS.
This one's a joker - don't take him too seriously. ¯\_(ツ)_/¯

Comments

  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    GPs know a little about a lot and cannot be expected to remember all the possible meds interactions. I've done all kinds of stuff with my meds over the past 48 years, am still alive and feebly stamping.

    I have to smile at my husband whose personal meds consumption is on a limited scale. His examination of a box of differently branded medication is a lesson in how suspicious one should be but familiarity does breed a total ennui for the whole thing. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • stickywicket
    stickywicket Member Posts: 27,719
    edited 30. Nov -1, 00:00
    Options
    I personally have a much better collection of swear words which I practise regularly.

    But I think you know the answer to your own question given your red, capitals warning at the bottom of your post.

    Blood thinners can cause internal bleeding. So can NSAIDS. It is unwise, though occasionally necessary, to combine the two. I think I'd have little confidence in a rheumatologist who seemed to treat this as a joke even if he did regard it as an unfortunate necessity.

    One thing I certainly wouldn't advise is taking NSAIDS without your GP's knowledge. It would mean that you will not be prescribed a stomach-protecting med and your notes - should they be needed in an emergency - will make no mention of it.

    Sometimes we just have to take combinations of meds which, ideally, we shouldn't. But do ensure it's a medical professional who gives this the go-ahead and don't just buy them over the counter. Have a proper discussion with your GP.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • GettinOlde
    GettinOlde Member Posts: 11
    edited 30. Nov -1, 00:00
    Options
    One thing I certainly wouldn't advise is taking NSAIDS without your GP's knowledge. It would mean that you will not be prescribed a stomach-protecting med and your notes - should they be needed in an emergency - will make no mention of it.

    Sometimes we just have to take combinations of meds which, ideally, we shouldn't. But do ensure it's a medical professional who gives this the go-ahead and don't just buy them over the counter. Have a proper discussion with your GP.

    My GP, of the last 21yrs, will not prescribe NSAIDs or even ibuprofen gel because I'm on blood thinners - is there an alternative?
    This one's a joker - don't take him too seriously. ¯\_(ツ)_/¯
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    If I have this right I think diclofenac is an NSAID which, as well as being in tablet form, is also in Voltarol, a topical cream. There is also capsaicin cream which can be prescribed or bought, possibly cheaper, over the counter. As these are absorbed into the skin they avoid the digestive process. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • stickywicket
    stickywicket Member Posts: 27,719
    edited 30. Nov -1, 00:00
    Options
    I'd use one of two alternatives. You could change your GP, possibly just by seeing a different one in the practice but I doubt you'd get a different result. But, if you're flaring a lot, you should ask your rheumatologist about tweaking your DMARDS. But, if your bloods are good, that means the DMARDS are working so then it's just a matter of pain relief. You don't need NSAIDS for that. I haven't been able to take them for years.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright